Communications in Mathematical Physics

, Volume 296, Issue 1, pp 215–249 | Cite as

From Limit Cycles to Strange Attractors

Article

Abstract

We define a quantitative notion of shear for limit cycles of flows. We prove that strange attractors and SRB measures emerge when systems exhibiting limit cycles with sufficient shear are subjected to periodic pulsatile drives. The strange attractors possess a number of precisely-defined dynamical properties that together imply chaos that is both sustained in time and physically observable.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Benedicks M., Carleson L.: On iterations of 1−ax 2 on (−1, 1). Ann. of Math. (2) 122(1), 1–25 (1985)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Benedicks M., Carleson L.: The dynamics of the Hénon map. Ann. of Math. (2) 133(1), 73–169 (1991)CrossRefMathSciNetGoogle Scholar
  3. 3.
    DeVille R.E.L., Vanden-Eijnden E., Muratov C.B.: Two distinct mechanisms of coherence in randomly perturbed dynamical systems. Phys. Rev. E (3) 72(3), 031105 (2005)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Falconer I., Gottwald G.A., Melbourne I., Wormnes K.: Application of the 0-1 test for chaos to experimental data. SIAM J. Appl. Dyn. Syst. 6(2), 395–402 (2007) (electronic)MATHCrossRefMathSciNetADSGoogle Scholar
  5. 5.
    Gottwald G.A., Melbourne I.: A new test for chaos in deterministic systems. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 460(2042), 603–611 (2004)MATHCrossRefMathSciNetADSGoogle Scholar
  6. 6.
    Hunt B.R., Sauer T., Yorke J.A.: Prevalence: a translation-invariant “almost every” on infinite-dimensional spaces. Bull. Amer. Math. Soc. (N.S.) 27(2), 217–238 (1992)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hunt B.R., Sauer T., Yorke J.A.: Prevalence. An addendum to: Prevalence: a translation-invariant ‘almost every’ on infinite-dimensional spaces. Bull. Amer. Math. Soc. (N.S.) 28(2), 306–307 (1993)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Jakobson M.V.: Absolutely continuous invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys. 81(1), 39–88 (1981)MATHCrossRefMathSciNetADSGoogle Scholar
  9. 9.
    Lin K.K., Young L.-S.: Shear-induced chaos. Nonlinearity 21(5), 899–922 (2008)MATHCrossRefMathSciNetADSGoogle Scholar
  10. 10.
    Ott W., Yorke J.A.: Prevalence. Bull. Amer. Math. Soc. (N.S.) 42(3), 263–290 (2005) (electronic)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Thieullen Ph., Tresser C., Young L.-S.: Positive Lyapunov exponent for generic one-parameter families of unimodal maps. J. Anal. Math. 64, 121–172 (1994)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Thieullen P., Tresser C., Young L.-S.: Exposant de Lyapunov positif dans des familles à un paramètre d’applications unimodales. C. R. Acad. Sci. Paris Sér. I Math. 315(1), 69–72 (1992)MATHMathSciNetGoogle Scholar
  13. 13.
    Tucker W.: A rigorous ODE solver and Smale’s 14th problem. Found. Comput. Math. 2(1), 53–117 (2002)MATHMathSciNetGoogle Scholar
  14. 14.
    Wang, Q., Young, L.-S.: In preparationGoogle Scholar
  15. 15.
    Wang Q., Young L.-S.: Strange attractors with one direction of instability. Commun. Math. Phys. 218(1), 1–97 (2001)MATHCrossRefMathSciNetADSGoogle Scholar
  16. 16.
    Wang Q., Young L.-S.: From invariant curves to strange attractors. Commun. Math. Phys. 225(2), 275–304 (2002)MATHCrossRefMathSciNetADSGoogle Scholar
  17. 17.
    Wang Q., Young L.-S.: Strange attractors in periodically-kicked limit cycles and Hopf bifurcations. Commun. Math. Phys. 240(3), 509–529 (2003)MATHMathSciNetADSGoogle Scholar
  18. 18.
    Wang Q., Young L.-S.: Toward a theory of rank one attractors. Ann. of Math. (2) 167(2), 349–480 (2008)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Young L.-S.: Statistical properties of dynamical systems with some hyperbolicity. Ann. of Math. (2) 147(3), 585–650 (1998)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Young L.-S.: Recurrence times and rates of mixing. Israel J. Math. 110, 153–188 (1999)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Zaslavsky G.M.: The simplest case of a strange attractor. Phys. Lett. A 69(3), 145–147 (1978/79)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HoustonHoustonUSA
  2. 2.Courant Institute of Mathematical SciencesNew YorkUSA
  3. 3.Department of Mathematics and StatisticsUniversity of HelsinkiHelsinkiFinland

Personalised recommendations